Z-Pak Safety

The Food and Drug Administration recently issued a warning about the risks associated with azithromycin

The Food and Drug Administration recently issued a warning about the risks associated with azithromycin, a common antibiotic often used to treat the fevers, runny nose, sinus pressure and coughs of America’s winter colds.

Though azithromycin is a safe, effective antibiotic for most people, Stephen Roszell, M.D., with Norton Community Medical Associates – Highlands, says, “All mycin antibiotics, including azithromycin and its sibling erythromycin, cause a small increase in the likelihood of death in patients who are older, have a history of heart problems, have slow heart rates or who have low levels of potassium or magnesium.

Dr. Roszell adds, “All treatments come with risks, and this news underlines how important it is to use medications wisely.” He says when patients are miserable with fevers and congestion, providers want to do something, but treating a viral infection with antibiotics is useless. In fact, Dr. Roszell says the overuse of antibiotics creates additional problems, including antibiotic-resistant bacteria.

If you do end up with a bacterial infection and have questions about azithromycin, you should talk with your doctor before taking it.


Appointments

(502) 629-1234

Search our entire site.

Schedule an Appointment

Select an appointment date and time from available spots listed below.